Alert archive / Missouri / Flash Flood Warnings in 2011

Flash Flood Warning 19, NWS Kansas City, MO

June 23, 2011Holt County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 23, 2011, 1:41 PM CDT for Holt County, Missouri. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2011, 1:41 PM CDT (18:41 UTC)
Expired
Jun 24, 2011, 9:44 AM CDT
In force
20 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Holt County, MO

The radar

The Topeka radar (KTWX), 138 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WGUS53 KEAX 231841
FFWEAX
MOC087-241830-
/O.NEW.KEAX.FF.W.0019.110623T1841Z-110624T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
141 PM CDT THU JUN 23 2011

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR LEVEE BREACH AND OVERTOPPING IN...
  WEST CENTRAL HOLT COUNTY IN NORTHWEST MISSOURI...

* UNTIL 130 PM CDT FRIDAY

* AT 136 PM CDT...EMERGENCY MANAGEMENT REPORTED A SIGNIFICANT LEVEE 
BREACH AND OVERTOP ALONG LEVEE NUMBER 9 SOUTH OF FORTESCUE 

* RAPID INCREASES IN WATER LEVELS CAN BE EXPECTED FOR LOCATIONS 
SOUTH OF HIGHWAY 159 AND WEST OF HIGHWAY 111 BETWEEN FORTESCUE AND 
FOREST CITY. TRAVELING THROUGH THIS AREA WILL BECOME NEARLY 
IMPOSSIBLE IN THE NEXT SEVERAL HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4004 9534 4004 9527 3998 9520 3995 9522
      3995 9525 3997 9527 3999 9530 4001 9531
      4003 9535

$$

21
1 follow-up statement
994 
WGUS73 KEAX 241444
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 AM CDT FRI JUN 24 2011

MOC087-241457-
/O.CAN.KEAX.FF.W.0019.000000T0000Z-110624T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLT MO-
944 AM CDT FRI JUN 24 2011

...THE FLASH FLOOD WARNING FOR LEVEE FAILURE AND OVERTOPPING THAT 
WAS IN EFFECT FOR CENTRAL HOLT COUNTY IS CANCELLED...

WATER FROM THE MISSOURI RIVER HAS NOW COVERED MUCH OF FAR WESTERN 
HOLT COUNTY...WITH GRADUAL RISES EXPECTED OVER THE NEXT 24 HOURS. 
THIS FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING 
THROUGH SATURDAY MORNING. TRAVEL ON MANY STATE AND LOCAL ROADWAYS 
WEST OF INTERSTATE 29 WILL BECOME IMPOSSIBLE...IF NOT ALREADY. 

LAT...LON 4004 9534 4004 9527 3998 9520 3995 9522
      3995 9525 3997 9527 3999 9530 4001 9531
      4003 9535

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 6:00 AM CDT, 7 hours 41 minutes earlier.

Area forecast discussion, Jun 23, 6:00 AM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT THU JUN 23 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

SURFACE RIDGE CONTINUES TO STEADILY DRIFT INTO THE PLAINS EARLY THIS
MORNING AS THE UPPER LEVEL TROUGH ACROSS THE GREAT LAKES MEANDERS
EASTWARD. ONGOING NORTHWEST UPPER FLOW REGIME WILL REMAIN IN PLACE
THROUGH THE DAY KEEPING DRY AND COOL CONDITIONS ACROSS THE FORECAST
AREA.  THIS PATTERN WILL GRADUALLY DECREASE OVER THE NEXT FEW DAYS
AS A PARENT UPPER TROUGH MOVES INTO THE NORTHWESTERN US AND SENDS
SEVERAL UPPER IMPULSES ACROSS THE PLAINS.

BY TONIGHT...THE FIRST OF THESE IMPULSES WILL CREST THE UPPER RIDGE
AXIS AND SLIDE INTO THE NORTHERN/CENTRAL PLAINS. AS THIS
OCCURS...ISENTROPIC ASCENT WILL BEGIN TO INCREASE ACROSS THE
SOUTHERN/CENTRAL PLAINS AS 40-45KT H85 JET NOSES INTO PORTIONS OF
WESTERN OKLAHOMA/SOUTHERN KANSAS. THIS SHOULD KEEP THE FOCUS FOR
PRECIPITATION ACROSS PORTIONS OF SOUTHEAST KANSAS/SOUTHWEST MISSOURI
OVERNIGHT TONIGHT. HOWEVER...SOME OF THIS ACTIVITY MAY EXPAND
NORTHWARD INTO EAST-CENTRAL KANSAS/WEST-CENTRAL MISSOURI LATE
TONIGHT AND INTO THE MORNING HOURS.

EXPECT THE MORNING ACTIVITY FRIDAY TO GRADUALLY BUILD EAST AND
SOUTHEAST THROUGH THE MORNING...MAINLY AFFECTING SOUTHERN
MISSOURI/NORTHERN ARKANSAS. EXPECT THE AREA TO REMAIN CAPPED THROUGH
THE REMAINDER OF THE DAY FRIDAY. ISENTROPIC ASCENT AGAIN DEVELOPS
DURING THE OVERNIGHT HOURS FRIDAY NIGHT AND ADDITIONAL CONVECTION
WILL BE POSSIBLE ALONG AND NORTH OF THE LIFTING WARM FRONT.

CONVECTION WILL BECOME MORE PROBABLE BY SATURDAY AFTERNOON THROUGH
SATURDAY NIGHT ALONG A SHARPENING WARM FRONT ACROSS NORTHEAST KANSAS
WHERE THE CAPPING INVERSION WILL BE LESS SUBSTANTIAL. ANY CONVECTION
WILL THEN BUILD SOUTHEAST DURING THE EVENING AND NIGHTTIME HOURS
AIDED BY STRENGTHENING 35-40KT LLJ.

THE UPPER LEVEL TROUGH THEN SHIFTS INTO THE PLAINS BY THE END OF THE
WEEKEND AND INTO THE BEGINNING OF THE WORK WEEK. THIS WILL LIFT THE
WARM SECTOR NORTHWARD BEGINNING SUNDAY WITH A RETURN TO WARMER
TEMPERATURES EXPECTED. HOWEVER...THE ASSOCIATED COLD FRONT IS
EXPECTED TO SHIFT SOUTHWARD INTO THE REGION BY MONDAY NIGHT INTO
TUESDAY BRINGING HIGHER RAIN CHANCES. THE FRONT WILL THEN LIFT NORTH
ONCE AGAIN DURING THE MIDWEEK TIME FRAME BRINGING A RETURN TO THE
WARM TEMPERATURES.

DEROCHE

&&

.AVIATION...

FOR THE 12Z TAFS...VFR CONDITIONS WILL CONTINUE MAINLY CLEAR SKIES
EXPECTED THROUGH THE PERIOD. EXPECT NORTHWEST WINDS TO INCREASE TO
10 TO 15 KNOTS WITH GUSTS ABOVE 20 KNOTS BY 15Z AS BOUNDARY LAYER
BEGINS TO MIX OUT...AND THEN DROP OFF QUICKLY BY 01Z THIS EVENING.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR MOZ011.

KS...NONE.
&&
Hazardous weather outlook, Jun 23, 12:56 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT THU JUN 23 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1256 PM CDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...MAINLY ALONG AND
SOUTH OF A BUTLER TO OSAWATOMIE LINE. NO HAZARDOUS WEATHER IS
EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE RISK OF THUNDERSTORMS WILL PERSIST INTO FRIDAY MORNING MAINLY
ALONG AND SOUTH OF A KANSAS CITY TO SEDALIA LINE. THIS ACTIVITY IS
NOT EXPECTED TO BE SEVERE.

THE THREAT FOR THUNDERSTORMS WILL CONTINUE FRIDAY NIGHT THROUGH
MONDAY WITH THE BEST CHANCES FROM LATE FRIDAY NIGHT INTO SUNDAY MORNING.
SEVERE WEATHER AND LOCALLY HEAVY RAINFALL ARE POSSIBLE DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH FRIDAY.

DB

Nearby

Flash Flood Warnings in Missouri, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.